Handling missing values with regularized iterative multiple correspondence analysis

Josse, Julie, Chavent, Marie, Liquet, Benot and Husson, Francois (2012) Handling missing values with regularized iterative multiple correspondence analysis. Journal of Classification, 29 1: 91-116. doi:10.1007/s00357-012-9097-0

Author Josse, Julie
Chavent, Marie
Liquet, Benot
Husson, Francois
Title Handling missing values with regularized iterative multiple correspondence analysis
Journal name Journal of Classification   Check publisher's open access policy
ISSN 0176-4268
Publication date 2012-04
Sub-type Article (original research)
DOI 10.1007/s00357-012-9097-0
Volume 29
Issue 1
Start page 91
End page 116
Total pages 26
Place of publication New York, NY, United States
Publisher Springer
Language eng
Abstract A common approach to deal with missing values in multivariate exploratory data analysis consists in minimizing the loss function over all non-missing elements, which can be achieved by EM-type algorithms where an iterative imputation of the missing values is performed during the estimation of the axes and components. This paper proposes such an algorithm, named iterative multiple correspondence analysis, to handle missing values in multiple correspondence analysis (MCA). The algorithm, based on an iterative PCA algorithm, is described and its properties are studied. We point out the overfitting problem and propose a regularized version of the algorithm to overcome this major issue. Finally, performances of the regularized iterative MCA algorithm (implemented in the R-package named missMDA) are assessed from both simulations and a real dataset. Results are promising with respect to other methods such as the missing-data passive modified margin method, an adaptation of the missing passive method used in Gifi's Homogeneity analysis framework.
Keyword Multiple correspondence analysis
Categorical data
Missing values
Q-Index Code C1
Q-Index Status Provisional Code
Institutional Status Non-UQ

Document type: Journal Article
Sub-type: Article (original research)
Collections: School of Mathematics and Physics
Version Filter Type
Citation counts: TR Web of Science Citation Count  Cited 13 times in Thomson Reuters Web of Science Article | Citations
Scopus Citation Count Cited 16 times in Scopus Article | Citations
Google Scholar Search Google Scholar
Created: Fri, 13 Sep 2013, 11:48:30 EST by Kay Mackie on behalf of Examinations